Last spring I heard such a story. In church, actually. A woman was asked to talk about a time when the spirit told her what to do. She told us that one night her husband collapsed on the floor in their bedroom on his way back from the bathroom. She felt the spirit tell her to hit her husband in the chest. ("Wow! A precordial thump!" I thought. In the earlier days of CPR training they used to tell first aid responders to thump a patient in the chest really hard on the chest before starting CPR. It was thought that the precordial thump might restart the heart. I guess they found it doesn't work because they don't teach it anymore.)
Anyway, the woman was also inspired to call to her two teenage sons to help. She told one of them to call 911 and then stand by the front door to let the paramedics in. She told the other son to give his Dad a blessing and pray for him. The man miraculously survived even though he was nearly dead from lack of blood circulation. I was fascinated!
I happened to see the man in church one day and I told him how impressed I was by the story. He told me a few more details. He thought the thumping on his back was to dislodge vomit so he could begin breathing again. Eventually, after many units of blood and testing, they found that he had an ulcer in his intestines that was so close to an artery, the artery burst open and he suddenly lost enough blood to kill him. He and his doctor suspect that his arthritis medication caused the ulcer and the bleeding. That makes sense, I thought.
I told the story to a brand new nurse friend of mine. She told me that she didn't think that the arthritis medication caused the bleeding. What?! I said that I have never seen patients who spontaneously burst an intestinal artery and almost die from it. Aortic arteries, yes! That happens all the time. High blood pressure and weakened aortic walls lead to abdominal aortic aneurysms; Triple A's, they are called. I personally took care of at least two miraculous patients that should have died from their Triple A's. The mesenteric arteries don't have enough pressure in them to cause that kind of spontaneous rupture: losing blood fast enough to kill a person in a matter of minutes. Slow bleeds, yes. Severe bleeds, yes. Acute bleeds that kill a person in minutes? I have never heard of it. My nurse friend told me she heard of it in nursing school. She watched a video about a woman who almost died from her intestinal bleed.
I hung up the phone disturbed. I had to investigate. I thought I knew what I was talking about. I know the body pretty well. I had to find out if I was wrong in trusting what the man and his doctor thought caused his bleeding. I looked up arthritis medications. Most of the current popular arthritis medications came on the market just about the time I left the ICU to work in Postpartum. So it is no wonder that I didn't take care of any acute intestinal bleeds that were severe enough to kill a person in minutes. And yes, arthritis medications do cause that kind of severe bleeding! Most arthritis medications are NSAIDS: non-steroidal anti-inflammatory drugs. NSAIDS are notorious for causing bleeds! NSAID gastrointestinal bleeding is so common it has its' own disease name! NSAID Gastropathy! I found a lot of info about the side effects of arthritis medications. I read and read. I made it the topic of my Bachelor Research Paper.
So here is the fact I came across that led to my twelve page Bachelor Research Paper: The claim: 106,000 patients die in the US every year from properly prescribed and properly administered drugs! Another 2,216,000 hospitalized patients had severe adverse drug reactions, like the man I talked to. This fact alone struck a nerve in me. It rings true with what I observed as a nurse in the ICU for seven years. It became my mission to study and educate about the effects of drugs. In studying drugs and drug companies, i uncovered a vast dark side of modern medicine.